Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Australas Psychiatry. 2013 Jun;21(3):262-6. doi: 10.1177/1039856213475681. Epub 2013 Feb 25.

Use of serotonergic antidepressants and St John's wort in older Australians: a population-based cohort study.

Author information

  • 1Aligarh Muslim University, India.

Abstract

OBJECTIVE:

The study investigated the use of serotonergic antidepressants (SSRIs: selective serotonin reuptake inhibitors; SNRIs: serotonin-norepinephrine reuptake inhibitors) and St John's wort in a large NSW-based community sample, and sought to identify a potentially dangerous concomitant use of these medications.

METHODS:

Cross-sectional data from 266,848 participants from the '45 and Up' study were used. The questionnaire captures self-reported treatment for depression or anxiety and antidepressant medications in the last four weeks.

RESULTS:

5.8% of participants received treatment for depression or anxiety, with 4.7% taking an SSRI and 1.3% an SNRI. St John's wort was taken by 0.3% of the participants. Use of SSRIs and SNRIs was reported more frequently by females than males (respectively, 64.1% vs 35.9%, 66.9% vs 33.1%). The gender difference was even more pronounced for St John's wort (75.6% vs. 24.4%). Use of antidepressants decreased after the age of 65 years. One hundred and forty people reported concurrent use of an SSRI and an SNRI, and 11 people of an SSRI with St John's wort.

CONCLUSIONS:

Around 7% of the study population aged 45-65 years reported the use of SSRIs or SNRIs, decreasing to 5% above 70 years of age. It is of concern that some individuals used an SSRI concurrently with St John's wort.

KEYWORDS:

Hypericum perforatum; St John’s wort; antidepressants; drug interactions; selective serotonin reuptake inhibitors; serotonin–norepinephrine reuptake inhibitors

PMID:
23439542
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk